I thought it was the dish that ran away with the spoons?

Well, in the nursery rhyme it is but for me it's POTS!

Click this for an explanation of POTS

And this for an explanation of SPOONS

Friday, 25 June 2010

Reminder of the recent past...

One of my best friends just uploaded some pictures of a night out we had last year, in November. It was an absolutely BRILLIANT night out. I got drunk and suffered muchly the next day (didn't know I had POTS so couldn't understand why I was still feeling 'drunk' and so dizzy all day the next day!) but the fun that was had was worth it, and I'm not usually one for getting drunk, even before knowing about POTS. I could always have a good time without it. Never needed it for confidence or anything- but this one particular night, I was just enjoying it and it made me very giggly and very happy- I feel like it made me more my natural self.

There's this one photo of me, her and my best male friend (well, after my boyfriend that is) and we all look SO happy (and healthy!). It's quite poignant because shortly after both my health and my female friends deteriorated- my POTS flared horribly and she had to have an operation on her ankle and has been out of work and depressed because of how it has incapacitated her (she cycles competitively and does rowing and all sorts of very sporty things, so to not be able to do that is awful for her).

I went on a night out in the same pub recently, a couple of weeks ago. She didn't go because she had a bad pain night. I forced myself to go and spent a lot of time sitting and staring into space. It made me so sad, remembering what fun we'd had the first time, and how different it was the second... when I was tired and doped up on hypertensive meds in an attempt to lower my heart-rate.

I am going somewhere with all this, not just rambling...

Seeing how bright and happy I look in this picture of the three of us made me determined, I am GOING to get back to that. Even if my POTS doesn't improve to the extent that I feel as healthy, I am GOING to have that bright, happy smile and FEEL that happy and carefree.

I was given a prescription for florinef today. When I read of the side effects and the effects of long term use I felt my heart sink and I felt very afraid to even start it! I don't want to depend on something that can give me GLAUCOMAS and osteoperosis!!!!

But then, after seeing that photo, it made me think. If it can give me back some better quality of life, it may very well be worth the risk- as they often have to report the very worst case scenarios in those leaflets on side effects because of this litigious society we live in. I've had 9 years of feeling fatigued and battling exhaustion- nights out like that were always few and far between- which I guess is why I was always SO happy when I went on one and felt good! If taking a pill could do something that gave me back more of that energy and sparkle that I've very much lost lately, then I'd take that over another 9 years of battling and feeling drained. Even though it scares me half to death to rely on something that could cause such awful effects in the long term.

That's what I'm telling myself anyway- because I'm hoping the fear is an overreaction. But I still feel uncomfortable about it.

But if I could feel as happy and well as I felt that night, and have a few years of that... well, it wouldn't be worth getting a glaucoma but I'm hopeful that the risk of that is minimal enough to make the positives outweigh the fear I feel.

Basically I guess what I am saying is, even though it scares me, even though I hate 'relying' on pharmaceuticals, IF they help me to feel good, so I can be bright and sparkly and happy again (not dulled and drained and wearing a painted on smile) then it's worth facing my fears.


  1. i have a good sense for people, and you're going to find that "thing" that makes you, you again. its sad looking back at old times, thinking where is that person gone? will they come back? too many fears to be held with chronic illnesses. actually, the possible long term effects you listed are bad, but no where near what a lot of other medicines can do to you. it obviously depletes calcium if it mentions osteoporosis, so i'd suggest a multi vitamin, or more calcium in your diet. as for the eyes... we actually have a risk of it anyway bc we have an autoimmune disease (dysautonomia lol) so it won't make much difference.

  2. Hi Laura,

    Let me first start by saying that I really like your blog! I have been recently diagnosed with POTS and find comfort in finding others who are having similar experiences.

    I'm also here to tell you, that I have chosen you as one of 15 recipients of a blog award :)

    Please visit me at my blog at http://gentlehugs.livejournal.com/43123.html to see your award!



  3. Thank you Nancy! Another lovely blog I can add to MY list too! I will post the award after the weekend sometime, I go away to my boyfriends every weekend and am short on net time. He's worth it though lol ;)

    Ash- well that actually strangely makes me feel better, LOL- as the eye thing was what I was most worried about, but if there's a risk anyway then I'm doing no 'extra' real 'harm' to myself taking this tablet. And the thing about osteoporosis persuaded me to take calcium as well- I suppose knowing some of the risks can be a good thing because then you can do things to help it be less of a risk!!

    Plus, I have been feeling terribly weak and tired lately, if it helps me to not have to keep pushing through that, I want it!!!